Kansas, 2008Hail and Damaging Winds in Kansas, May 23 to 24, 2008
May 23 to 24, 2008 · NWS TOP · 9 events in 7 counties and zones
A line of severe thunderstorms moved into north central Kansas early the morning of the 24th. Hail to the size of half dollars fell, and winds to 70 mph were reported across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms moved into north central Kansas early the morning of the 24th. Hail to the size of half dollars fell, and winds to 70 mph were reported across the region. Minor damage was reported, mainly to tree limbs, power lines, and some structures. One home had it's roof partially torn off, and it's carport destroyed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 23, 8:49 PM CST, 2 hours 54 minutes earlier.
Area forecast discussion, May 23, 8:49 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
949 PM CDT FRI MAY 23 2008
.DISCUSSION...
00Z UPPR AIR ANLYS CONT TO INDC IMPRESSIVE UPPR LVL LO OVR THE WRN
US. MAIN SHRTWV OF INTEREST ROTATING AROUND THE PARENT LO WAS
LOCATED AT 00Z OVR ERN NM. LARGE SCALE FORCING ASSOCIATED WITH THE
WAVE ALLOWING FOR SQUALL LINE DEVELOPMENT OVER WESTERN KS THIS
EVNG. 00Z RAOB FM KTOP INDCD DECENT SIZE EML CONTD OVR ERN KS AND
H7 ANALYSIS ALSO CONFIRMS THIS WITH WIDESPREAD +13 C OVER THE
CNTRL AND SRN PLAINS. QUALITY GULF MOISTURE WAS IN PLACE ACRS A
LARGE PART OF THE CNTRL AND SRN PLAINS THIS EVNG WITH A +16 C H85
DEWPOINT NOTED AT KTOP.
MAIN FORECAST ISSUE OVER THE NEXT 12 HOURS IS EVOLUTION OF
CONVECTION OVR CNTRL AND WRN KS. UPPR LVL SHRTWV TROF SHLD CONT TO
ROTATE NEWD INTO NEB AFTER MIDNIGHT. CWA WL REMAIN IN FAVORABLE
LARGE-SCALE FORCING FOR ASCENT IN ASSOCIATED WITH THE SHRTWV. THIS
WLD ARGUE THAT STORMS OVER CNTRL KS SHLD CONT TO TRACK NEWD INTO
THE WRN CWA...AND THIS SEEMS LIKELY. EWD EXTENT OF ACTIVITY IS IN
QUESTION DUE TO CAPPING INVERSION. LATEST DETERMINISTIC MODELS WLD
INDC A MOISTENING IN THE CAPPING LAYER LIKELY DUE TO PERSISTENT
ISENTROPIC LIFT AS LO LVL JET INCREASE. THIS MAY ACT TO WEAKEN THE
CAPPING INVERSION SOME AND ALLOW FOR AT LEAST ISO STORMS AS FAR
EAST AS HIGHWAY 75. LATEST RUC WLD ALSO SUPPORT THIS AS WELL. THUS
WL CONT WITH THE POPS OVER THE CWA WITH THE HIGHEST POPS IN THE
NW. INCREASED POPS THERE TO CAT AND LOWERED IN THE SE TO SCHC.
ALSO UPDATED EARLIER TO REMOVE EVNG CHANCES.
AS FAR AS SVR WX POTENTIAL. THERE IS CERTAINLY STRONG INSTABILITY
OVR THE CNTRL/WRN CWA THRU THE NIGHT AND SUFFICIENT SHEAR FOR
ORGANIZED THUNDERSTORMS. FEEL THAT AS THINGS MOVE FARTHER EAST
NOCTURNAL INVERSION SHLD LIMIT TOR THREAT AND THUS WND AND HAIL
SEEM TO BE THE MAIN THREAT OVER THE WRN CWA. THUS CURRENT HWO
LOOKS ON TRACK. WL ALSO CONT WITH THE FLOOD WATCH OVER THE NW CWA
WHERE THE HEAVIEST RAINS FELL LAST NIGHT.
NEW ZFP/GRIDS ALREADY OUT.
BOUSTEAD
&&
.PREV DISCUSSION... /ISSUED 312 PM CDT FRI MAY 23 2008/
DISCUSSION...
MESSY START TO THE HOLIDAY WEEKEND. AT 19Z...CONVECTION THAT
DEVELOPED OVER WESTERN KANSAS EARLY THIS MORNING IN ZONE OF WEAK
CONVERGENCE COINCIDENT WITH A WEAK SHORTWAVE LIFTING NORTHEASTWARD
NOW PUSHING THROUGH CENTRAL NE. HEAVY RAIN AND SMALL...UP TO DIME
SIZE...HAIL WAS REPORTED WITH SOME OF THE STRONG STORMS THIS
MORNING. RAINFALL AMOUNTS SET THE STAGE FOR WATER ISSUES IN THE NEAR
TERM FORECAST. AFTERNOON WV IMAGERY DEPICTING DEEP...BROAD TROUGH
CONTINUES TO ROTATE OVER THE WESTERN CONUS. SEVERAL PIECES OF ENERGY
ROUNDING THE BASE OF THE TROUGH...WHICH WILL EJECT NORTHEASTWARD
ACROSS THE CENTRAL PLAINS OVER THE NEXT FEW DAYS. ONE NOTABLY NOW
OVER NORTHERN NM...WHICH WILL BE THE FOCUS FOR CONCERN OVERNIGHT. AT
THE SURFACE...WARM/NEARLY STATIONARY FRONT SITS ALONG A LINE FROM
JUST SOUTH OF HAYS...SOUTHEASTWARD TO JUST NORTH OF CHANUTE. WEAK
CONVERGENCE ALONG THE BOUNDARY HELPING A FEW SHOWERS POP-UP OVER
CENTRAL KANSAS THIS AFTERNOON.
TONIGHT...CONVECTION WILL INITIATE ALONG THE SURFACE DRYLINE OVER
WESTERN KANSAS. MEAN WINDS/CORFIDI VECTORS POINT CONVECTIVE
PROPAGATION N/NE-WARD...SIMILAR TO LAST EVENING. THIS WILL TAKE THE
BULK OF THE CONVECTION ACROSS NE...AND PORTIONS OF CENTRAL KANSAS.
SEVERAL FACTORS PLAYED INTO THE DECISION TO ISSUE A FLASH FLOOD
WATCH OVERNIGHT. FIRST...PRECIPITABLE WATER VALUES GREATER THAN 1.5
INCHES WILL ALLOW FOR STORMS TO BE EFFICIENT RAIN PRODUCERS. NEXT...
SATURATED GROUND IN PLACE OVER NORTH CENTRAL KANSAS FROM RAINFALL
THIS MORNING. THIRD...RIVERS HAVE ALSO BEEN ON THE RISE.
FINALLY...EVEN IF HEAVIEST RAINFALL STICKS NORTHWEST OF THE
AREA...WATER WILL DRAIN THROUGH BASINS INTO NORTH CENTRAL KANSAS.
TROUBLE LIES IN WHAT HAPPENS BEYOND THE FLOODING. CONVECTIVE
POTENTIAL LOOKS CONFINED TO NORTH CENTRAL AND PORTIONS OF NORTHEAST
KANSAS OVERNIGHT...WHERE BETTER SHEAR EXISTS. BEST AXIS OF MOISTURE
ADVECTION ALONG THE LOW LEVEL JET STREAMS ACROSS CENTRAL KANSAS
THROUGH THE NIGHT. DIFFICULTY HERE IF CONVECTION OVER NE THROWS OUT
AN OUTFLOW BOUNDARY...AS WAS THE CASE THIS MORNING...WHICH WOULD
LIMIT PRECIPITATION CHANCE ACROSS NORTHEAST AND EAST CENTRAL KANSAS.
ALSO...QUALITY OF MOISTURE RETURN MAY BE COMPROMISED IF CONVECTION
OVER OKLAHOMA REALIZES.
SATURDAY...WARM FRONT LOOKS A BIT FURTHER TO THE NORTH THAN TODAY.
MAY SEE THE EASTERN EDGE STICK A BIT FURTHER SOUTH THAN THE MODELS
ARE SHOWING...REINFORCED BY A POTENTIAL AFOREMENTIONED OUTFLOW
BOUNDARY. CONVERGENCE LOOKS A LITTLE BETTER ALONG THE BOUNDARY
TOMORROW. GOOD CAPE VALUES OF AROUND 3500J/KG AND FAVORABLE SHEAR
VALUES WOULD SUPPORT THE DEVELOPMENT OF SEVERE STORMS...AND THE
POTENTIAL FOR LARGE HAIL...THUNDERSTORM WINDS...AND POSSIBLY
TORNADOES. HEAVY RAIN WOULD REINFORCE THE FLOODING POTENTIAL.
EL
THUNDERSTORMS STILL POSSIBLE TO THE EAST OF THE DRY LINE ACROSS
CENTRAL KANSAS SATURDAY EVENING AND IN EASTERN KANSAS NORTH OF A
FRONTAL BOUNDARY IN SOUTHERN KANSAS. FLOW THROUGH THE SUNDAY THROUGH
TUESDAY PERIOD CONTINUES TO BE FROM THE SOUTHWEST WITH THE UPPER
TROUGH RETROGRADING INTO THE EASTERN PACIFIC. A FRONTAL BOUNDARY IS
FORECAST TO SET UP ACROSS TO BE NEAR THE KANSAS AND NEBRASKA BORDER
THROUGH SUNDAY THROUGH EARLY TUESDAY. WITH THE LOW LEVEL JET
INCREASING EACH NIGHT AND CONVERGENCE ALONG THE BOUNDARY AS WELL AS
POOLING OF MOISTURE WILL SEE PERIODS OF THUNDERSTORMS DEVELOPING
ACROSS NORTHERN KANSAS AND CORFIDI VECTORS SHOWING AN EAST
SOUTHEAST MOVEMENT FOR FORWARD PROPAGATING STORMS ACROSS NORTHERN
KANSAS AND SOUTHEAST NEBRASKA. PRECIPITABLE WATER VALUES INCREASE TO
1.80 INCHES IN NORTHEAST KANSAS SUNDAY NIGHT. COULD SEE SOME
FLOODING AGAIN IN NORTHEAST CORNER IF SCENARIO PLAYS OUT.
UPPER FLOW FLATTENS ACROSS THE CENTRAL PLAINS BY WEDNESDAY WITH
MINOR WAVES EJECTING OUT INTO THE PLAINS FROM THE TROUGH IN THE
WEST. THE BAROCLINIC ZONE SETS UP ACROSS SOUTHERN KANSAS ON
WEDNESDAY WITH THE FRONT THEN MOVING BACK NORTH AS A WARM FRONT ON
THURSDAY. WILL KEEP SMALL CHANCES OF PRECIPITATION GOING THROUGH THE
PERIOD AS CONFIDENCE IS LOW ON EXACT PLACEMENT OF FRONTAL BOUNDARIES
AND TIMING OF WAVES. A TROUGH IS FORECAST TO MOVE ACROSS THE
NORTHERN AND CENTRAL PLAINS MAINLY AFFECTING THE NORTHERN COUNTIES
THURSDAY NIGHT THEN EXITING FRIDAY. HIGHS MAINLY IN THE 80S AND LOWS
IN THE 60S.
53
AVIATION...
SEVERAL CONCERNS FOR THE 18Z TAF CYCLE AT EACH TOP/FOE/MHK.
FIRST...THE CHANCE FOR THUNDER. CONVECTION THAT INITIATES ALONG THE
DRYLINE ACROSS WESTERN KANSAS TONIGHT LOOKS TO PROPAGATE MAINLY NE.
WARM ADVECTION MAY HELP SPARK STORMS LATE THIS EVENING
OTHERWISE...BUT WITH LOW CONFIDENCE AS TO WHEN INITIATION WILL
BE...CHOSE TO MAINTAIN GOING VCTS GROUP AFTER 01-03Z. SECOND...CIGS
LOOK TO REMAIN RIGHT AT TO BELOW VFR THROUGH THE END OF THE PERIOD.
THIS AFTERNOON...CIGS HAVE SCATTERED OUT FOR THE MOST PART...BUT
ROBUST MOISTURE ADVECTION AXIS LOOKS TO SET UP RIGHT OVER MHK
TONIGHT. EXPECT CIGS TO DROP TO IFR...POTENTIALLY LIFR AT MHK EARLY
SAT MORNING. TOP/FOE WILL MORE LIKELY STAY MVFR...POTENTIALLY
DROPPING TO IFR EARLY IN THE MORNING--WHICH WILL NEED TO BE
MONITORED BY UPCOMING SHIFTS. WINDS WILL BE EASTERLY THROUGH THE
PERIOD GENERALLY NORTH OF WHERE THE WARM/STATIONARY FRONT SETS
UP...AND REMAIN GUSTY THROUGH THE EVENING...AND AGAIN TOMORROW
MORNING. VIS WILL BE MVFR FOR A FEW HOURS SAT MORNING WITH MOISTURE
POOLING ALONG THE FRONT.
EL
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 AM SATURDAY FOR KSZ008-KSZ009-KSZ010-
KSZ020.
&&
Hazardous weather outlook, May 23, 2:55 PM CST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT FRI MAY 23 2008
KSZ008>012-020>024-026-034>040-054>056-058-059-242100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
355 PM CDT FRI MAY 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE LIKELY ACROSS PORTIONS OF NORTH CENTRAL KANSAS...AND
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE REST OF OUTLOOK
AREA TONIGHT. THE BEST CHANCE FOR SEVERE STORMS WILL BE ACROSS
PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS LATER TONIGHT.
LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY HAZARDS.
IN ADDITION...THUNDERSTORMS OVERNIGHT MAY DROP AN ADDITIONAL ONE
INCH OF RAIN TO LOCALLY HIGHER AMOUNTS AROUND TWO INCHES OF RAIN
ON ALREADY SATURATED GROUNDS ACROSS NORTH CENTRAL AND NORTHEAST
KANSAS OVERNIGHT. HEAVY RAIN AND RUNOFF MAY LEAD TO LOCALIZED
FLOODING PROBLEMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORM CHANCES CONTINUE THROUGHOUT THE OUTLOOK PERIOD. SEVERE
THUNDERSTORMS WILL BE POSSIBLE THROUGH MEMORIAL DAY...WITH THE
GREATER RISKS OCCURRING DURING THE AFTERNOON AND EVENING HOURS.
LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINS WILL BE THE
PRIMARY HAZARDS. AN ISOLATED TORNADO CANNOT BE RULED OUT IN NORTH
CENTRAL AND NORTHEAST KANSAS ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND INTO THE OVERNIGHT
HOURS ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. SPOTTERS ARE ALSO
ENCOURAGED TO REPORT RAINFALL TOTALS GREATER THAN ONE INCH TO THE
NATIONAL WEATHER SERVICE OFFICE IN TOPEKA.
LUNDE
Event by event
6 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Cloud
- When
- May 23, 11:43 PM CST to 11:48 PM CST
- Where
- Cloud County, 6 mi S of Jamestown
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.513, -97.870
Three to four inch diameter live tree limbs breaking as a result of the wind.
Thunderstorm Wind, Republic
- When
- May 24, 12:11 AM CST to 12:33 AM CST
- Where
- Republic County, 6 mi S of Belleville to 29.08 mi E of Narka
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.733, -97.630
A shed was blown over near the begnning of the damage path, and a barn collapsed onto a tractor near the end. Trees were reported down along the path, and a home on Nickel Road has it's roof partially torn off. The same home had it's carport destroyed. Tree limbs were reported down across Belleville. A house near the intersection of N and 24th Streets had a large limb fall onto a nearby power line and porch. A wall on the south side of the Belleville Car Wash was also blown down by the strong winds. Wind damage continued along a swath from 6 miles south of Belleville to Hanover in Washington County. Near Hanover, minor damage was reported across the town. A tree fell onto the roof of a home on the west side of the home, causing damage to a home.
Thunderstorm Wind, Dickinson
- When
- May 24, 1:09 AM CST
- Where
- Dickinson County, Herington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.670, -96.950
There were several reports of power lines down in town, and shingles reported to have been torn off of several homes.
Thunderstorm Wind, Morris
- When
- May 24, 1:20 AM CST to 1:21 AM CST
- Where
- Morris County, Wilsey
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 38.630, -96.670
Power lines and tree limbs reported down in the town of Wilsey. Power was out to many of the town's residents.
Lightning, Osage
- When
- May 24, 1:30 AM CST
- Where
- Osage County, 0.71 mi S of Pomona Res
- Deaths
- 1 direct, 0 indirect
- Injuries
- 3 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 38.660, -95.600
Four men were camping at Pomona Lake State Park. A thunderstorm rolled through, and lightning struck the tent in which the men were sleeping. The three men in the tent were injured, but the fourth man standing outside the tent near a tree was killed. It was reported that he was killed as he headed toward more sturdy shelter.
Hail, Wabaunsee
- When
- May 24, 2:03 AM CST
- Where
- Wabaunsee County, Harveyville
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.780, -95.970
Thunderstorm Wind, Coffey
- When
- May 24, 2:17 AM CST
- Where
- Coffey County, 1.47 mi WNW of Lebo
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.425, -95.876
Two grain bins were damaged near the intersection of Highway 50 and Emmer Road. One of these bins was blown across a roadway.
Thunderstorm Wind, Coffey
- When
- May 24, 2:26 AM CST
- Where
- Coffey County, 3.52 mi WSW of Sharpe
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.259, -95.739
The Bahr Storage storage unit was destroyed, and debris from the building was scattered across Hwy 75. Of note, the town's mural was painted on the east side of this now destroyed building. Several power lines were also snapped.
Hail, Osage
- When
- May 24, 10:10 AM CST
- Where
- Osage County, Burlingame
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.750, -95.830
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, May 23, 20082 injured · $4.7 million · EF4 · 35 events
- Tornadoes and Hail in Oklahoma, May 23, 2008$30,000 · EF3 · 16 events
- Tornadoes and Hail in Kansas, May 23, 2008$2.8 million · EF1 · 9 events
- Flash Flooding and Hail in Nebraska, May 23, 2008$4.6 million · 1.75 in hail · 17 events
- Tornadoes and Hail in Kansas, May 23 to 24, 20081 injured · $200,000 · EF1 · 22 events
- Flash Flooding and Hail in Nebraska, May 23, 2008$235,000 · 1 in hail · 10 events
- Flooding and Hail in Nebraska, May 23, 2008$200,000 · 1 in hail · 7 events
- Flash Flood and Damaging Winds in Nebraska, May 23 to 24, 2008$80,000 · 55 kt wind · 8 events
- Tornadoes and Hail in Wyoming, May 23, 2008$10,000 · EF1 · 8 events
- Tornadoes and Damaging Winds in Colorado, May 23, 2008EF1 · 4 events
- High Wind in Alaska, May 23, 2008$25,000 · 73 kt wind · 1 event
- Hail in Oklahoma, May 23, 20082.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101003, 101065, 101066, 101067, 102013, 101069, 101071, 101072, 101075.